MAUDE Adverse Event Report: COVIDIEN LIFSHLD 250-E 18X1 RBLT; NEEDLE, HYPODERMIC, SINGLE LUMEN

COVIDIEN LIFSHLD 250-E 18X1 RBLT; NEEDLE, HYPODERMIC, SINGLE LUMEN
Model Number 8881202017
Medical Device Problem Code Defective Component (2292)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/03/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The incident sample has been received for evaluation.A follow-up report will be submitted when the investigation is completed.As part of our manufacturing process, all device history records are reviewed and approved by quality, prior to release of product.
 
Event or Problem Description
The customer reported the clinical staff noticed pieces of material inside the syringe after the cannula was used to pull medication.The injection/ iv push was not administered to the patient.
 
Additional Manufacturer Narrative
The device history record was reviewed and indicated that the product was released accomplishing all quality standards.The review did not identify any manufacturing or inspection anomalies related to this report.The device was manufactured on august 27, 2020.Prior to a lot¿s release, the lot must be deemed acceptable by passing inspections that are based on a valid sampling plan.Inspectors routinely examine a statistical sample both physically and visually.Specifically, samples are inspected for particulates or extraneous matter in the fluid path or damaged components.The lot met the acceptance criteria and was released.Photos were provided for the investigation, but they were not clear enough to confirm the reported issue.However, one physical sample was also received for the investigation.The sample included a 5 ml bd syringe attached to a 250e round blunt 18 ga needle and a solu-medrol 40 mg vial.The sample was visually inspected, and it was discovered that a piece of the vial was floating within the solution.This was confirmed as the color of the particulate is the same color as the vial rubber stopper.The reported condition was confirmed.Upon further investigation it was determined that the incorrect needle was used to draw the medication as item 8881202017 is a round blunt needle, not a blunt fill needle.Blunt fill needles are used for filling and transferring medications from vials, ampoules, and iv bags to their final medication delivery reservoirs.As such, blunt fill needles are designed with a beveled edge, which reduces coring when penetrating the cannula through a rubber stopper of a container or vial.This particular round blunt needle is intended to be used with the lifeshield¿ iv blunt cannula, which is a vial with a pre-stamped (pre-pierced) septum that does not require the needle to puncture/cut the rubber stopper.It has been determined that item code 8881202017 functioned as designed.Further investigation indicated that the root cause for the use of an incorrect product code was the cardinal health market website incorrectly stating that item 8881202017 was an available substitute for the bd blunt fill needle 18g x 1¿.More specifically, the cardinal health market website provides suggested alternatives for national brand (i.E., non-cardinal health brand) codes, as well as codes that are on backorder.These alternatives are generated through system logic by looking at input description which determines the corresponding category.This is coupled with cardinal health internal data cards that determine if the code is a ¿similar¿, ¿same¿, or ¿equivalent¿ code, based on different data attributes.The investigation determined that the data card for this subcategory was correct, as it distinguished between a blunt cannula and a blunt fill cannula and did not allow these two codes to provide crossed references.However, the investigation also determined that the bd item code 305181, had an incorrect input description.The input description was ¿needle blunt 18g x 1in¿, which led this code to be identified as blunt cannula rather than a blunt fill cannula.Since this code was identified as a blunt cannula, item 8881202017 displayed as an available cross reference.As part of continuous improvements, a corporate corrective and preventative action plan was issued to further investigate the failure and implement corrective and preventative actions.This complaint will be used for tracking and trending purposes.

Brand Name
LIFSHLD 250-E 18X1 RBLT
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LUMEN
Manufacturer (Section D)
COVIDIEN
2010 east international speedw
deland FL 32724
MDR Report Key11332556
Report Number1017768-2021-00906
Device Sequence Number1112598
Product Code FMI
UDI-Device Identifier10884521082892
UDI-Public10884521082892
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number8881202017
Device Catalogue Number8881202017
Device Lot Number025200
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 02/04/2021
Supplement Date Received by Manufacturer02/04/2021
Initial Report FDA Received Date02/16/2021
Supplement Report FDA Received Date08/04/2021
Patient Sequence Number1